Beta Blockers

I was wondering if anyone out there is on a beta blocker. I have been on one since my pacemaker for SSS was implanted in 2004. I was wondering if anyone else was having problems with their weight because of the beta blocker. Also I have talked to other people who are on a beta blocker and they have been placed on a diurectic as well. But my doctor hasn't done that. I exercise, watch what I eat and I can't lose the weight.


4 Comments

Beta Blockers

by SMITTY - 2007-05-12 03:05:18

Hello Trekkienurse,

Before I start, let me say two things. Of course I'm not a doctor and beta blockers (any of them) are my least favorite medications. So I have nothing good to say about them, except that I am aware they have helped some people. I am definitely not among those that were helped.

Below is a list of side effects in order of probability the side effect will occur.

Drowsiness or fatigue.
Cold hands and feet.
Weakness or dizziness.
Dry mouth, eyes, and skin.

Wheezing, trouble breathing, or shortness of breath.
Slow heartbeat.
Trouble sleeping or vivid dreams while asleep.
Swelling of the hands and feet.

Abdominal cramps.
Throwing up.
Diarrhea.
Constipation.
Back or joint pain.
Skin rash.
Sore throat.
Depression.
Memory loss, confusion, or hallucinations.
Impotence.

Your need for a diuretic probably depends on whether you are, or are not, retaining excessive amounts of fluid. This is definitely one to discuss with your doctor.

Good luck,

Smitty

Side Effects

by auntiesamm - 2007-05-12 03:05:40

Hello and Welcome to the club. If you will do a search on this site you will find any numbers of postings about beta blockers. I have been on a beta blocker for a few years and the dosage had been gradually increased to control my BP. When I went to the ER with 3rd degree heart block one year ago after reviewing my history the cardiologist thought I could have toxicity from the BB and I had IVs running to try to flush the BB out of my system. He did not want to implant a pacemaker until determining the HB was not from the beta blocker. It wasn't and I got my pacemaker on May 18. I was sent home still on the BB but at a lower dose. The BB can blunt your emotions, cause extreme fatigue or as you describe sluggish behavior and other symptoms which are described in the literature. I would wonder, too, if you might be a bit depressed. It might be worth looking into it; it is not uncommon for one to be depressed who has medical issues to deal with that change your lifestyle in any way. The past few weeks my PCP has been titrating my beta blocker dosage to get me off it completely, or so we hope. I am a minimal dose compared to one year ago and feel ever so much better! Walking as tolerated might do you a world of good, too. It may seem to you that you just can't do it, but if you push yourself you might feel better. Just short distances at first then increase as you can. I sincerely hope you find the answers you are seeking and get to feeling better. God bless you.
Sharon

BB's

by boatman50 - 2007-05-12 11:05:49

Hi Trekie, welcome to the club. Last year before my pm and bb's iwas working out regularly and lost 30 lbs. In June I got my pm and after a few months my cardiologist put me on bb's to try and stop my near fainting spells. First pindolol and then toprol. I am still getting those spells and he sent me to an ep. He took me off bb's, and raised my bottom pm setting to 70 from 55 bpm. Tonight I take my last toprol thank god. I went from doing 40 minutes on the tredmill to 10-20 hard minutes. I was in quicksand and felt slugish always. I have been working out everyday but have not lost an ounce but I have built up muscle mass. Since reducing the dosage and speeding up the bpm I feel so much better and went for 2 weeks without getting faint, until today. But thats better then everyday and now I am hopeful I can build up my workouts again. I have done 20 minutes a day all week.
What strikes me was the complete opposite views of the cardiologist and the ep. Last visit to the cardiologist he was going to double the dosage until I complained. Then He sent me to the ep and he cuts them out! He also turned off the rate response of the pm. In the beggining I was told I had SSS, the ep says no, I have vaso vagal syndrome. To be honest I trust the ep more. Its his speciality. As an aside, he said that if he was there when I passed out in June he would not have put in a pm so quickly. So my advice is that you should get a second opinion to make you feel confident that you are heading in the right direction. Best of luck and keep on exercising, Boatman

No problems here

by ela-girl - 2007-05-12 11:05:55

I am on a beta blocker for NCS. I take Toprol XL 50 mg daily. I, personally, haven't had any problems with weight while taking this medication. Some days I think the BB is to blame for some slugglish behavior, but that's all. Have you brought this up with your doctor?

I hope someone here is able to shed some light on this situatuon for you!

ela-girl

You know you're wired when...

You take technology to heart.

Member Quotes

I am just thankful that I am alive and that even though I have this pacemaker it is not the end of the world.